Background and importance Docetaxel is an antineoplastic drug indicated for the treatment of several types of cancers, such as non-small cell lung cancer and breast cancer. Common side effects include hair loss, low blood cell counts, numbness, shortness of breath, vomiting and muscle pains. However, other less common severe adverse events have been reported. Neutropenic enterocolitis, a serious inflammatory condition of the intestine, may occur in up to 1 in 1000 cancer patients taking docetaxel and its incidence is under continuous monitoring by the EMA’s Pharmacovigilance Risk Assessment Committee.
Aim and objectives To describe and assess a severe case of docetaxel induced neutropenic enterocolitis after the first cycle of chemotherapy in a patient with breast cancer.
Material and methods This was a descriptive clinical case. Data were collected from electronic medical records. The Naranjo algorithm was applied to determine causality.
Results A 38-year old woman with stage IIB–IIIA invasive ductal breast cancer, hormone receptor positive and HER2 negative, received the first cycle of neoadjuvant chemotherapy with docetaxel 75 mg/m2, epirubicin 75 mg/m2 and cyclophosphamide 500 mg/m2, with filgrastim prophylaxis. Seven days after, she developed uncontrolled abdominal pain with first step analgesics, nausea, vomiting, diarrhoea and fever. Neutrophil count was 470 cells/µL and the serum creatinine level had increased due to dehydration. A CT scan and echography of the abdomen demonstrated thickening of the walls of the caecum and ascending colon. According to previous findings, she was admitted to the intensive care unit for neutropenic enterocolitis and acute renal failure. The next day, hemicolectomy had to be performed for signs of intestinal ischaemia. Finally, the patient was discharged after multiple infectious complications and 56 days of hospital stay.
The Naranjo algorithm established as ‘probable’ (score 6) the relationship between docetaxel and neutropenic enterocolitis. The Spanish Pharmacovigilance System was notified.
Conclusion and relevance In this case, docetaxel was probably responsible for neutropenic enterocolitis. In order to know the real incidence of adverse events listed as rare, it is essential that healthcare professionals officially report suspected adverse reactions.
References and/or acknowledgements No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.